I’m having trouble meeting my weekly word goal of 7,500. It could be the shingles, but I think it’s the gabapentin. I’ve taken it once before, for migraine pain. I remember it making me very sleepy, but that’s the only side effect I remember.
Today, after realizing I was having some trouble with focusing and that I had awoken with vertigo (unusual, since I never got a migraine, just a small headache), I called the pharmacist to see if I could take my migraine meds anyway, as a precaution.
She talked to me for a few minutes about everything I’d taken today and said “oh, you’re on gabapentin. That’s the problem.” Um, huh? Dizziness is a common side effect of gabapentin. But I didn’t have dizziness, I had vertigo. Meclazine helped, I popped a pill and it went away. She then told me that most people didn’t realize “dizziness” and “vertigo” are essentially the same thing. Oh, duh! I knew that. So I pointed out I was feeling a little dim witted as well. She said “yep, that’s the gabapentin.”
That’s a side effect not listed in the paperwork. It says it might cause mood changes, behavior changes, depression, and anxiety, but those are the serious – you need to seek medical attention side effects – I just feel dim, like my brain took a vacation.
She again told me that “yes, it was fairly common for people on gabapentin to complain of it. It isn’t in the literature, but it seems to be fairly common.” Well, Hell’s Bells, Batman… I’ve lost some eye/hand coordination (no, I’m not driving this week), I’m sleepy as all get out, now I have to be a zombie too? Just once, I’d like to take a medication where the side effects are “increased brain activity” and “feelings of euphoria.”
I tried to go off the medication yesterday and I’m not doing that again. It still hurts and burns and itches… I’m not sure which is worse, the itch or the burn. So be a zombie or be miserable… decisions, decisions… However, there is always a silver lining. Since I’m not writing much, I’m reading tons. I read two books today!